Open Access
September 2007 Beta-coalescents and continuous stable random trees
Julien Berestycki, Nathanaël Berestycki, Jason Schweinsberg
Ann. Probab. 35(5): 1835-1887 (September 2007). DOI: 10.1214/009117906000001114


Coalescents with multiple collisions, also known as Λ-coalescents, were introduced by Pitman and Sagitov in 1999. These processes describe the evolution of particles that undergo stochastic coagulation in such a way that several blocks can merge at the same time to form a single block. In the case that the measure Λ is the Beta (2−α, α) distribution, they are also known to describe the genealogies of large populations where a single individual can produce a large number of offspring. Here, we use a recent result of Birkner et al. to prove that Beta-coalescents can be embedded in continuous stable random trees, about which much is known due to the recent progress of Duquesne and Le Gall. Our proof is based on a construction of the Donnelly–Kurtz lookdown process using continuous random trees, which is of independent interest. This produces a number of results concerning the small-time behavior of Beta-coalescents. Most notably, we recover an almost sure limit theorem of the present authors for the number of blocks at small times and give the multifractal spectrum corresponding to the emergence of blocks with atypical size. Also, we are able to find exact asymptotics for sampling formulae corresponding to the site frequency spectrum and the allele frequency spectrum associated with mutations in the context of population genetics.


Download Citation

Julien Berestycki. Nathanaël Berestycki. Jason Schweinsberg. "Beta-coalescents and continuous stable random trees." Ann. Probab. 35 (5) 1835 - 1887, September 2007.


Published: September 2007
First available in Project Euclid: 5 September 2007

zbMATH: 1129.60067
MathSciNet: MR2349577
Digital Object Identifier: 10.1214/009117906000001114

Primary: 60J25
Secondary: 60J80 , 60J85 , 60K99 , 92D10

Keywords: Coalescent with multiple collisions , frequency spectrum , Galton–Watson processes , Lévy processes , Lookdown construction , multifractal spectrum , stable continuous random trees

Rights: Copyright © 2007 Institute of Mathematical Statistics

Vol.35 • No. 5 • September 2007
Back to Top